Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Hyperbolic groups and their
quotients of bounded exponents

Authors: S. V. Ivanov and A. Yu. Ol'shanskii
Journal: Trans. Amer. Math. Soc. 348 (1996), 2091-2138
MSC (1991): Primary 20F05, 20F06, 20F32, 20F50
MathSciNet review: 1327257
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1987, Gromov conjectured that for every non-elementary hyperbolic group $G$ there is an $n =n(G)$ such that the quotient group $G/G^{n}$ is infinite. The article confirms this conjecture. In addition, a description of finite subgroups of $G/G^{n}$ is given, it is proven that the word and conjugacy problem are solvable in $G/G^{n}$ and that $\bigcap _{k=1}^{\infty }G^{k} = \{ 1\}$. The proofs heavily depend upon prior authors' results on the Gromov conjecture for torsion free hyperbolic groups and on the Burnside problem for periodic groups of even exponents.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20F05, 20F06, 20F32, 20F50

Retrieve articles in all journals with MSC (1991): 20F05, 20F06, 20F32, 20F50

Additional Information

S. V. Ivanov
Affiliation: Department of Mathematics, University of Illinois at Urbana–Champaign, 1409 West Green Street, Urbana, Illinois 61801

A. Yu. Ol'shanskii
Affiliation: Department of Mechanics and Mathematics, Moscow State University, Moscow 119899, Russia

PII: S 0002-9947(96)01510-3
Received by editor(s): April 5, 1995
Additional Notes: The second author was supported in part by Russian Fund for Fundamental Research, Grant 010-15-41, and by International Scientific Foundation, Grant MID 000.
Article copyright: © Copyright 1996 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia